Thunderstorm Wind, Lyman
- When
- June 6, 6:40 PM CST
- Where
- Lyman County, Reliance
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.880, -99.600
Severe thunderstorm winds of up to seventy mph occurred across parts of Lyman County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorm winds of up to seventy mph occurred across parts of Lyman County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 6, 2:15 PM CST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 315 PM CDT MON JUN 6 2011 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT MAIN CHALLENGE IN THE NEAR TERM IS THUNDERSTORM CHANCES TONIGHT...SPECIFICALLY LOCATION AND STRENGTH OF THE POTENTIAL STORMS. ATMOSPHERE HAS BECOME VERY UNSTABLE THIS AFTERNOON AS TEMPERATURES HAVE REACHED THE UPPER 80S TO LOWER 90S...AND DECENT MOISTURE CONTINUES TO BE PULLED NORTHWARD. DEWPOINTS CURRENTLY IN THE MID 60S AND RISING. MAIN FOCUS TURNS TO LATE THIS AFTERNOON AND INTO THE EVENING HOURS AS A WARM FRONT ASSOCIATED WITH LOW PRESSURE OVER MONTANA WILL BE SITUATED FROM WEST TO EAST ACROSS THE CWA. NOT MUCH OF A JET...LOW LEVEL OR UPPER LEVEL...IN PLAY UNTIL LATER TONIGHT. 0-6KM SHEAR IS OK...BUT LOW LEVEL SHEAR AND HELICITY ARE MARGINAL AT BEST. HOWEVER...WITH THE STRONG CAPE AND HIGH AMOUNTS OF MOISTURE IN PLACE ALONG WITH A BOUNDARY...FEEL THERE IS A GOOD CHANCE FOR THUNDERSTORM DEVELOPMENT AS WE GET CLOSER TO 00Z. MAIN LIMITING FACTOR IS FAIRLY WARM MID LEVEL TEMPERATURES AND HIGH LCL AND LFC HEIGHTS. THESE FACTORS SHOULD LIMIT TORNADO POTENTIAL WITH ANY STORMS THAT DO DEVELOP...BUT FEEL THAT HIGH INSTABILITY MAY BE ENOUGH TO ALLOW SOME STORMS CAPABLE OF PRODUCING LARGE HAIL TO DEVELOP ALONG AND NORTH OF THE FRONT...MAINLY ACROSS THE FAR NORTHERN CWA. THE STORMS THAT DO DEVELOP ARE EXPECTED TO PUSH QUICKLY OFF TO THE NORTH AND EAST OF THE AREA DURING THE LATE EVENING HOURS...WITH PRECIPITATION CHANCES DIMINISHING QUICKLY AFTER 06Z. THE LOW PRESSURE SYSTEM TRACKS ACROSS NORTH DAKOTA AND INTO MINNESOTA ON TUESDAY...WITH HIGH PRESSURE AND DRIER AND COOLER AIR THEN SPREADING OVER THE NORTHERN PLAINS. WILL KEEP THE FORECAST DRY TUESDAY MORNING THROUGH WEDNESDAY NIGHT. WILL SEE ONE MORE DAY OF FAIRLY WARM TEMPERATURES ON TUESDAY BEFORE THE COOLER AIR MOVES IN. EXPECT TO SEE ABOUT A 20 DEGREE DIFFERENCE IN HIGH TEMPERATURES FROM TUESDAY TO WEDNESDAY...WITH HIGHS IN THE 80S TO LOWER 90S ON TUESDAY...AND ONLY IN THE MID 60S ON WEDNESDAY. .LONG TERM...THURSDAY THROUGH MONDAY IT SHOULD BE PLENTY COLD BELOW NORMAL THURSDAY AND FRIDAY AROUND THE CWA...WITH 925HPA TEMPS ONLY IN THE UPPER SINGLE DIGITS ABOVE TO TEENS ABOVE ZERO THOSE TWO DAYS. THE UPPER WAVE MODELS HAVE BEEN PROGGING NOW FOR THE PAST FEW DAYS TO ENTER THE SCENE LATE IN THE WEEK...IS STILL ON COURSE TO WORK THROUGH THE REGION MAINLY FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT...WITH WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO ACCOMPANY ITS PASSAGE. THEN...WITH A BRIEF RETURN TO UPPER LEVEL RIDGING OVER THE WEEKEND...SHOULD BE DEALING WITH MORE DRY THAN WET CONDITIONS FOR MUCH OF SATURDAY AND SUNDAY. AS UPPER FLOW BECOMES MORE SWRLY TOWARD THE END OF THE PERIOD AND RETURN FLOW STARTS TO SET UP AGAIN ACROSS THE FAR WESTERN CWA...COULD BE SEEING SOME PRECIPITATION CHANCES RETURNING OVER THAT AREA OF THE CWA. BY SATURDAY...TEMPERATURES SLOWLY START TO WARM BACK UP AGAIN...STARTING MAINLY ACROSS THE WESTERN THIRD OF FORECAST ZONES...WITH A FEW DEGREES OF WARMING EXPECTED EACH DAY SUNDAY AND MONDAY ACROSS THE EASTERN TWO THIRDS OF THE CWA. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS EXPECTED THROUGH TONIGHT...EXCEPT IN ANY THUNDERSTORMS THAT WOULD DEVELOP BETWEEN LATE THIS AFTERNOON AND TOMORROW MORNING. GETTING STORMS TO DEVELOP AND/OR MOVE INTO THIS CWA MAY BE TOO DIFFICULT TO COME BY...GIVEN THE WARM TEMPERATURES IN THE MID ATMOSPHERE. IF STORMS DO FORM AND MOVE OVER TERMINAL AIRSPACE...LARGE HAIL AND VERY HEAVY RAIN/GUSTY WINDS WOULD BE THE MAIN THREAT. WINDS WILL PERSIST MAINLY FROM THE EAST AT THE KMBG...KABR AND KATY TERMINALS THROUGH TOMORROW MORNING. KPIR WILL LIKELY REMAIN IN SOME FORM OF SOUTHERLY WIND THROUGH THE OVERNIGHT. ON TUESDAY...WINDS TURN W-SWRLY AND BECOME BREEZY TO WINDY AT ALL TAF SITES. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...PARKIN LONG TERM...DORN AVIATION...DORN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 423 AM CDT MON JUN 6 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 423 AM CDT MON JUN 6 2011 /323 AM MDT MON JUN 6 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND INTO THE EVENING HOURS ACROSS NORTHERN SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA. LARGE HAIL AND STRONG WINDS ARE POSSIBLE...ALONG WITH A SMALL THREAT OF AN ISOLATED TORNADO. A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS JUST OVER FIVE FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. THE RATE AT WHICH WATER IS RELEASED FROM THESE DAMS IS GOING TO INCREASE OVER THE NEXT COUPLE OF WEEKS...SO ADDITIONAL RIVER RISES SHOULD BE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS RETURN TO THE FORECAST FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING ACROSS NORTHERN SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA...MAINLY NEAR AND NORTH OF HIGHWAY 212. TMT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 738 PM CDT MON JUN 6 2011 SDZ048-051-070130- BUFFALO-LYMAN- 738 PM CDT MON JUN 6 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN LYMAN AND SOUTHERN BUFFALO COUNTIES UNTIL 830 PM CDT... AT 725 PM CDT...A TRAINED WEATHER SPOTTER 9 MILES WEST OF IONA REPORTED THUNDERSTORM WIND GUSTS OF 40 TO 50 MPH. THE STRONG THUNDERSTORM PRODUCING THESE WINDS WAS LOCATED 6 MILES NORTHWEST OF IONA...OR 18 MILES SOUTHWEST OF CHAMBERLAIN...MOVING NORTHEAST AT 20 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE RELIANCE...OACOMA...TAILWATERS REC AREA...SHELBY...LOWER BRULE...LEES CORNER...GANN VALLEY...FORT THOMPSON AND COUNSELOR CREEK REC AREA. ANOTHER THUNDERSTORM CAPABLE OF PRODUCING WINDS OF 40 TO 50 MPH WAS BETWEEN RELIANCE AND CHAMBERLAIN MOVING NORTHEAST AT 20 MPH. WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR CENTRAL SOUTH DAKOTA. && DORN
The Aberdeen radar (KABR), 199 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
3 thunderstorm wind. Local standard time, as filed.
Seventy mph winds tipped over a camper and downed many tree branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325446, 325451, 325453.